Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 85, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 11, 2023, 9:12 PM CDT for Sauk County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2023, 9:12 PM CDT (02:12 UTC)
- Expired
- Aug 11, 2023, 9:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sauk County, WI
The radar
The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 7:08 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
211
WUUS53 KMKX 120212
SVRMKX
WIC111-120245-
/O.NEW.KMKX.SV.W.0085.230812T0212Z-230812T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
912 PM CDT Fri Aug 11 2023
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Sauk County in south central Wisconsin...
* Until 945 PM CDT.
* At 911 PM CDT, a severe thunderstorm was located 11 miles southwest
of Reedsburg, moving southeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Baraboo, Reedsburg, Spring Green, West Baraboo, Plain, Bluffview,
North Freedom, La Valle, Rock Springs, Loganville, Ironton, Lime
Ridge, Devils Lake St Park, and Hill Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4348 8963 4315 9005 4326 9020 4355 9019
4356 9031 4364 9031
TIME...MOT...LOC 0211Z 309DEG 47KT 4345 9020
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ANDERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:54 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 11, 7:54 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 754 PM CDT Fri Aug 11 2023 .UPDATE... (Issued 753 PM CDT Fri Aug 11 2023) Will make this discussion brief with strong storms quickly moving towards southern Wisconsin this evening. This line should hold up with good instability and moisture convergence. Lots of lightning also associated with these storms upstream. Overall, it will be 2-3 hours of storms moving from northwest to southeast, before moving to the southeast and over Lake Michigan around Midnight. Much calmer conditions with clearing skies late tonight. The rest of the forecast for southern Wisconsin is currently on track. KPL && .SHORT TERM... (Issued 320 PM CDT Fri Aug 11 2023) Tonight through Sunday: Only isold shower development has occurred this afternoon with the passage of a weak vorticity maximum and continued weak warm, moist advection. Late this afternoon more definitive storm development is expected south of the current convection over MN in the vicinity of the sfc trough and shortwave trough. The 850-300 mb flow and corfidi vectors yield a esely movement around 40 kts. MLCIN will be building ahead of the convection over south central WI and fcst soundings show fairly dry air below 700 MB. However, a 55-60 kt 500 mb jet streak will aid in organizing the convection as it approaches from west central and sw WI. Thus the outflow and some elevated CAPE could keep the convection going at least across south central WI, with still good chances to the east. Damaging wind gusts will be possible over south central WI and possibly to the east if it holds together. 500 MB height rises and AVA is expected on Sat as the main upper trough over Lake Superior and Ontario moves away. The models have been depicting a weak sfc trough and a lake breeze over ern WI with CAPE present on some soundings. Will count on cumulus development but sprinkles at best. High pressure will build south from Canada into the central Great Lakes for Sat nt-Sun. Pleasant summer wx is expected. && .LONG TERM... (Issued 320 PM CDT Fri Aug 11 2023) Monday through Friday: A deepening shortwave trough in nwly flow aloft will induce cyclogenesis along the WI and IL border Sun nt-Mon and then slightly deepen as it moves farther east. Low level warm, moist advection and strong PVA aloft will should bring widespread showers and some storms for late Sun nt-Mon. A sfc ridge will follow on Tue with swly flow and warm advection in its wake for Tue nt-Wed. Another upper trough in nwly flow and its cold front will then approach and pass late Wed into Thu AM, but the lift and moisture is lacking so low PoPs for now. Weak high pressure and pleasant summer wx will follow for Fri. Gehring && .AVIATION... (Issued 753 PM CDT Fri Aug 11 2023) Many airport locations to go MVFR or IFR with any passing thunderstorms later this evening. Tracking these storms puts deteriorating conditions between 03-06Z. Gusty winds are likely with any storms along with brief heavy rain. This activity should end after 06Z, putting conditions back into the VFR category across southern Wisconsin. Then, clearing later tonight with generally light winds. No aviation concerns for Saturday, although scattered cumulus likely to develop during the afternoon. KPL && .MARINE... (Issued 320 PM CDT Fri Aug 11 2023) Moderate southerly winds will veer westerly tonight with the passage of a cold front. Periods of showers and thunderstorms are expected during this time. Moderate northwest winds and quiet weather is then expected on Saturday. Low pressure will then develop along the Wisconsin and Illinois border late Sunday night into Monday morning, then move across southern Lake Michigan at 29.7 inches. Breezy winds are expected during this time and wind gusts may approach gale force. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 11, 2:37 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 237 PM CDT Fri Aug 11 2023 WIZ046-047-051-052-056>060-062>072-121945- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 237 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight A few showers and maybe a weak thunderstorm will impact isolated to scattered areas through early afternoon. Additional scattered thunderstorms may move into the region from the northwest after sunset tonight mostly impacting southwest Wisconsin. Gusty winds and large hail are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Friday Showers and thunderstorms are expected from Sunday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely at this time. LMZ643>646-121945- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 237 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight Several rounds of showers and thunderstorms are possible today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are likely at times from Sunday night through Monday. A Small Craft Advisory will likely be needed Monday and Monday night. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-121945- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 237 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Several rounds of showers and thunderstorms are possible today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are likely at times from Sunday night through Monday. www.weather.gov/mkx
In the hours before
Special weather statement, Aug 11, 8:10 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
810 PM CDT Fri Aug 11 2023
WIZ046-047-120200-
Green Lake WI-Marquette WI-
810 PM CDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of Green Lake and
Marquette Counties through 900 PM CDT...
At 809 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Hartman Creek State Park
to near Friendship. Movement was southeast at 45 mph.
HAZARD...Wind gusts of 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Berlin, Montello, Markesan, Westfield, Princeton, Green Lake,
Lawrence, Packwaukee, Manchester, Mecan, Oxford, Endeavor, Neshkoro,
Kingston, Marquette, Glen Oak, Harrisville, Springfield Corners,
Dalton, and Briggsville.
This includes Interstate 39 between mile markers 97 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Wisconsin.
&&
LAT...LON 4373 8889 4363 8909 4363 8912 4364 8913
4364 8960 4398 8960 4398 8889
TIME...MOT...LOC 0109Z 319DEG 41KT 4426 8934 4400 8987
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ANDERSONSpecial weather statement, Aug 11, 9:00 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
900 PM CDT Fri Aug 11 2023
WIZ047-051-052-057-058-120230-
Dodge WI-Columbia WI-Green Lake WI-Sheboygan WI-Fond Du Lac WI-
900 PM CDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of Fond du Lac,
southeastern Green Lake, northeastern Columbia, northern Dodge and
northwestern Sheboygan Counties through 930 PM CDT...
At 900 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of North Fond Du Lac to near
Brandon to near Cambria. Movement was southeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fond Du Lac, Beaver Dam, Waupun, Ripon, North Fond Du Lac, Lomira,
Randolph, Markesan, Oakfield, Rosendale, Brandon, Cambria, Southern
Lake Winnebago, Burnett, Taycheedah, Ashford, Lamartine, Byron, Fox
Lake, and Eldorado.
This includes the following highways...
U.S. Highway 151 between mile markers 133 and 163, and between mile
markers 165 and 169.
Interstate 41 between mile markers 83 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central, southeastern and east central Wisconsin.
&&
LAT...LON 4389 8816 4389 8802 4355 8840 4345 8886
4361 8937 4372 8891 4390 8878 4389 8841
4394 8840 4394 8817
TIME...MOT...LOC 0200Z 295DEG 44KT 4389 8855 4369 8877 4358 8914
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ANDERSONSpecial weather statement, Aug 11, 9:04 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
904 PM CDT Fri Aug 11 2023
WIZ056-120245-
Sauk WI-
904 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of Sauk County through
945 PM CDT...
At 903 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hillsboro, or 13 miles north of Richland Center,
moving southeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Reedsburg, Lake Delton, Spring Green, West Baraboo, Plain, North
Freedom, La Valle, Rock Springs, Loganville, Ironton, Lime Ridge, and
Hill Point.
This includes U.S. Highway 12 between mile markers 213 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Wisconsin.
&&
LAT...LON 4364 9009 4355 8972 4319 9000 4317 9004
4328 9019 4355 9019 4356 9031 4364 9031
TIME...MOT...LOC 0203Z 297DEG 44KT 4353 9031
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ANDERSONThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:12 PM CDT | Special Marine Warning | MKX | 48 min | |
| Aug 11, 7:54 PM CDT | Special Marine Warning | MKX | 37 min | |
| Aug 11, 8:10 PM CDT | Special Weather Statement | MKX | Green Lake, Marquette | 50 min |
| Aug 11, 8:43 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge, Fond du Lac, Green Lake, Marquette, Sauk | 47 min |
| Aug 11, 9:00 PM CDT | Special Weather Statement | MKX | Fond du Lac | 30 min |
| Aug 11, 9:04 PM CDT | Special Weather Statement | MKX | Sauk | 41 min |
| Aug 11, 9:18 PM CDT | Special Weather Statement | MKX | Dodge, Ozaukee, Sheboygan, Washington | 27 min |
| Aug 11, 9:23 PM CDT | Special Marine Warning | MKX | 97 min | |
| Aug 11, 9:31 PM CDT | Special Weather Statement | MKX | Dodge, Washington | 44 min |
| Aug 11, 9:38 PM CDT | Special Weather Statement | MKX | Iowa | 52 min |
| Aug 11, 9:51 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Iowa, Sauk | 39 min |
| Aug 11, 9:59 PM CDT | Special Weather Statement | MKX | Dane, Jefferson, Waukesha | 46 min |
| Aug 11, 10:11 PM CDT | Special Marine Warning | MKX | 94 min | |
| Aug 11, 10:17 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa, Lafayette | 43 min |
| Aug 11, 10:25 PM CDT | Special Weather Statement | MKX | Milwaukee, Racine, Rock, Walworth, Waukesha | 50 min |
| Aug 11, 10:37 PM CDT | Special Marine Warning | MKX | 53 min | |
| Aug 11, 10:44 PM CDT | Severe Thunderstorm Warning | MKX | Green, Rock, Walworth | 61 min |
| Aug 11, 10:51 PM CDT | Special Weather Statement | MKX | Kenosha | 24 min |
| Aug 11, 11:29 PM CDT | Special Marine Warning | MKX | 46 min | |
| Aug 11, 11:47 PM CDT | Special Weather Statement | MKX | Kenosha | 43 min |
| Aug 12, 12:06 AM CDT | Special Marine Warning | MKX | 54 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.